Alert archive / Kentucky / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 1, NWS Louisville, KY

January 13, 2005Clark County, Madison County, Kentucky; Dubois County, Indiana

NWS Louisville, KY issued this severe thunderstorm warning at Jan 13, 2005, 1:13 PM EST for Clark County, Madison County, Kentucky; Dubois County, Indiana. It was in force for 76 days. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 13, 2005, 1:13 PM EST (18:13 UTC)
Expired
Mar 31, 2005, 12:02 AM EST
In force
76 days
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

Counties Dubois County, IN, Clark County, KY, Madison County, KY

The radar

The Evansville,IN radar (KVWX), 61 km from the middle of the area, began a volume at 18:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 13, 12:25 PM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.2 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2005-01-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2005-01-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 264 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
408 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
264 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 131814
SVRLMK
KYC049-151-131845-
/X.NEW.KLMK.SV.W.0001.050113T1813Z-050113T1845Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
113 PM EST THU JAN 13 2005

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLARK COUNTY IN EAST CENTRAL KENTUCKY
  EASTERN MADISON COUNTY IN EAST CENTRAL KENTUCKY

* UNTIL 145 PM EST

* AT 106 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR RICHMOND...OR ABOUT
  25 MILES SOUTH OF LEXINGTON...AND MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WACO BY 125 PM EST
  BYBEE BY 130 PM EST

REPORT SEVERE WEATHER TO YOUR NEAREST LOCAL LAW ENFORCEMENT AGENCY
AND HAVE THEM RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN LOUISVILLE.

LAT...LON 3808 8428 3752 8435 3749 8405 3811 8395

$$

JA
3 follow-up statements
000 
WUUS53 KLMK 310427
SVRLMK
INC037-310500-
/O.NEW.KLMK.SV.W.0001.050331T0425Z-050331T0500Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
1125 PM EST WED MAR 30 2005

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DUBOIS COUNTY IN SOUTH CENTRAL INDIANA

* UNTIL MIDNIGHT EST

* AT 1123 PM EST...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60   
  MPH. THIS STORM WAS LOCATED 16 MILES WEST OF JASPER MOVING         
  NORTHEAST AT 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PORTERSVILLE BY 1135 PM EST
  HAYSVILLE BY 1140 PM EST
 
DAMAGING WINDS TO 70 MPH ARE POSSIBLE WITH THIS STORM

REPORT SEVERE WEATHER TO YOUR NEAREST LOCAL LAW ENFORCEMENT AGENCY
AND HAVE THEM RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN LOUISVILLE.

LAT...LON 3844 8738 3829 8725 3825 8685 3830 8672
      3881 8676

$$

13
000 
WWUS53 KLMK 310453
SVSLMK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1151 PM EST WED MAR 30 2005

INC037-310500-
/O.CON.KLMK.SV.W.0001.000000T0000Z-050331T0500Z/
DUBOIS IN-
1151 PM EST WED MAR 30 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL MIDNIGHT EST FOR
DUBOIS COUNTY...

AT 1148 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING 
DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG 
A LINE EXTENDING FROM HAYSVILLE TO HOLLAND...MOVING NORTHEAST AT 55 
MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  JASPER BY 1155 PM EST
  MALTERSVILLE...DUBOIS...CRYSTAL AND BRETZVILLE BY MIDNIGHT EST

DAMAGING WINDS UP TO 60 MPH ARE POSSIBLE WITH THIS LINE OF STORMS 
SEEK SHELTER IMMEDIATELY

LAT...LON 3850 8709 3827 8711 3826 8687 3830 8672
      3857 8674

$$

13
000 
WWUS53 KLMK 310502
SVSLMK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1201 AM EST THU MAR 31 2005

INC037-310511-
/O.EXP.KLMK.SV.W.0001.000000T0000Z-050331T0500Z/
DUBOIS IN-
1201 AM EST THU MAR 31 2005

...THE SEVERE THUNDERSTORM WARNING FOR DUBOIS COUNTY EXPIRED AT
MIDNIGHT EST...

THE LINE OF STORMS THAT WAS MOVING INTO THE COUNTY HAD WEAKENED 
BELOW SEVERE LIMITS.

RESIDENTS OF DUBOIS COUNTY CAN EXPECT THUNDERSTORMS TO CONTINUE PAST 
MIDNIGHT WITH DEADLY LIGHTNING AND HEAVY RAIN.

LAT...LON 3850 8709 3827 8711 3826 8687 3830 8672
      3857 8674

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 13, 1:55 AM EST, 11 hours 18 minutes earlier.

Area forecast discussion, Jan 13, 1:55 AM EST, 11 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
155 AM EST THU JAN 13 2005

.SHORT RANGE (TONIGHT THROUGH SUNDAY)...

WATER VAPOR LOOP SHOWS 500MB VORT MAX ACROSS OKLAHOMA MOVING EAST.
MOISTURE IS STREAMING NORTHWARD AHEAD OF THIS VORT AND COLD FRONT
ACROSS LOWER OHIO VALLEY. THIS VORTICITY WILL WEAKEN AS IT MOVES
ACROSS WESTERN KENTUCKY AND INTO A MEAN RIDGE ACROSS EASTERN CONUS.

CURRENTLY...AN UNSEASONAL SQUALL LINE LIES ALONG SHARP COLD FRONT FROM
CHICAGO THROUGH SOUTHEAST MISSOURI INTO EASTERN ARKANSAS. THIS LINE
IS SUPPORTED IN PART BY STRONG DIVERGENCE AT UPPER LEVELS ASSOCIATED
WITH RIGHT ENTRANCE REGION OF STRONG JET ACROSS THE WESTERN GREAT
LAKES.

WILL CONTINUE WITH ONGOING WIND ADVISORY AND FLOOD WATCH FOR ENTIRE
CWA FOR TODAY.

WITH RESPECT TO WINDS...FEEL THAT PEAK THREAT FOR
WIND GUSTS OVER 40 MPH WILL ARRIVE THIS MORNING. MODELS INDICATE A
LOW LEVEL JET OF 60 KNOTS AT 4000 FEET DEVELOPING EARLY THIS
MORNING. ALTHOUGH THE LOWEST LEVELS ARE NOT THAT UNSTABLE...FEEL
THAT SOME MIXING WILL BRING HIGHER WINDS DOWN IN THE FORM OF GUSTS.
WINDS WILL DIMINISH...THEN SHIFT NORTHWEST AS FRONT CROSSES AREA
THIS AFTERNOON.

WITH RESPECT TO FLOODING...ALTHOUGH THREAT OF THUNDER WILL DECREASE
AS CONVECTION TO OUR WEST APPROACHES MORE STABLE AIR ACROSS CENTRAL
KENTUCKY AND SOUTH CENTRAL INDIANA...PRECIPITABLE WATER VALUES OF
WELL OVER ONE INCH AND STRONG FORCING WILL BRING SEVERAL HOURS OF
MODERATE TO OCCASIONAL HEAVY RAIN SHOWERS TODAY. EXPECTED
PRECIPITATION AMOUNTS FROM THESE SHOWERS WILL RANGE FROM 0.75 TO
1.25 INCHES...WITH PERHAPS SOME LOCALLY HIGHER AMOUNTS.

COLD FRONT WILL MOVE INTO SOUTHWEST INDIANA LATE THIS MORNING...AND
MOVE ACROSS THE REST OF CENTRAL KENTUCKY THIS AFTERNOON...AND OUT OF
EASTERN KENTUCKY OVERNIGHT. ATMOSPHERE WILL RAPIDLY DRY OUT WITHIN
SEVERAL HOURS OF THE FRONTAL PASSAGE ANY PRECIPITATION WILL END
DURING THE EVENING. THERE IS SOME QUESTION OF LOW CLOUDS HANGING
AROUND WITHIN COLD AIR ADVECTION OVERNIGHT...BUT FEEL THAT FRIDAY
SHOULD BE SUNNY FROM LATE MORNING ON.

THIS WEEKEND WILL STAY COLD WITH PARTLY CLOUDY SKIES. ARCTIC HIGH
PRESSURE WILL SET UP ACROSS THE MIDWEST. NORTH WINDS WILL KEEP
TEMPERATURES A FEW DEGREES BELOW SEASONAL NORMALS THROUGHOUT THE
WEEKEND.

.LONG TERM (SUNDAY NIGHT THROUGH WEDNESDAY)...
BASED ON LATEST GFS ENSEMBLE AND ECMWF DATA, SEE NO REASON TO MAKE
SIGNIFICANT CHANGES TO THE EXTENDED TERM AT THIS TIME. SEE PREVIOUS
EXTENDED DISCUSSION BELOW:

MEDIUM RANGE MODELS SHOW LITTLE CHANGE IN THE EXTENDED PERIOD ACROSS
THE FORECAST AREA. LARGE TROUGH STILL SLOWLY TRACKING ACROSS THE OH
VALLEY SAT NITE INTO TUESDAY...WITH LARGE RIDGE ACROSS THE WESTERN
CONUS INTO SE ALASKA. ON WEDNESDAY THE NW FLOW CONTINUES WITH
ANOTHER SHOT OF COLD AIR WITH RIDGING EXISTING ACROSS THE MTN WEST.
MODELS(ECMWF/ENSEMBLE GFS) WITH THE EXCEPTION OF THE CANADIAN ARE
DRY OVER THE FORECAST AREA FOR THE ENTIRE EXTENDED...AND THE
CANADIAN ONLY SHOWS LESS THAN 2MM OF PRECIP IN LESS THAN 40 PERCENT
OF ITS ENSEMBLE MEMBERS. WILL KEEP ENTIRE PERIOD DRY FOR NOW...WILL
LOOK FOR BETTER CONSISTENT RUNS WITH THE POSSIBLE MOISTURE FOR
WEDNESDAY WITH THE APPROACH OF A WEAK SYSTEM THAT WILL USHER IN MORE
COLD AIR BUT LACK DEEP ENOUGH MOISTURE FOR PRECIP.

STRONG ARCTIC OSCILLATION INDEX HAS BEEN RUNNING THE LAST FEW DAYS
WHICH FAVORS FLATTER FEATURES IN THE LONGWAVE PATTERN...WITH THE
MODELS CONTINUING TO SHOW THIS TREND. THE RESULT FOR US IS MODIFIED
ARCTIC AIR THAT WILL BE MUCH COLDER THAN THE WARM TEMPS WE HAVE HAD
BUT ONLY 10-12 DEGREES BELOW NORMAL FOR HIGHS ACROSS THE FORECAST
REGION SAT THRU MON...WITH A SLIGHT WARMUP TO NEAR NORMAL FOR
TUESDAY FROM A JUMP IN H850 TEMPS OF NEARLY 5C. COLDER AIR SHOULD
PUSH INTO THE REGION LATER WED BEHIND A WEAK FRONT.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...FLOOD WATCH THROUGH THIS EVENING. WIND ADVISORY THIS MORNING.
KY...FLOOD WATCH THROUGH THIS EVENING. WIND ADVISORY THIS MORNING.

&&

JSD
Hazardous weather outlook, Jan 13, 11:50 AM EST, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1150 AM EST THU JAN 13 2005

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-141000-
ADAIR-ALLEN-ANDERSON-BARREN-BOURBON-BOYLE-BRECKINRIDGE-BULLITT-
BUTLER-CASEY-CLARK-CLINTON-CRAWFORD-CUMBERLAND-DUBOIS-EDMONSON-
FAYETTE-FLOYD-FRANKLIN-GARRARD-GRAYSON-GREEN-HANCOCK-HARDIN-HARRISON-
HART-HENRY-JEFFERSON-JESSAMINE-LARUE-LINCOLN-LOGAN-MADISON-MARION-
MEADE-MERCER-METCALFE-MONROE-NELSON-NICHOLAS-OHIO-OLDHAM-ORANGE-
PERRY-RUSSELL-SCOTT-SHELBY-SIMPSON-SPENCER-TAYLOR-TRIMBLE-WARREN-
WASHINGTON-WOODFORD-
INCLUDING THE CITIES OF...LOUISVILLE...LEXINGTON...BOWLING GREEN...
WINCHESTER...VERSAILLES...STANFORD...SHELBYVILLE...RUSSELLVILLE...
RICHMOND...HARRODSBURG...HARDINSBURG...GLASGOW...FRANKLIN...
FRANKFORT...ELIZABETHTOWN...DANVILLE...CYNTHIANA...COLUMBIA...
BARDSTOWN...NEW ALBANY...JASPER AND CORYDON
1150 AM EST THU JAN 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

...FLOOD WATCH UNTIL 7 PM EST...

A PERIOD OF MODERATE TO HEAVY RAINS IS FORECAST THIS AFTERNOON INTO
THE EVENING. RAINFALL AMOUNTS ARE EXPECTED TO RANGE FROM .75 TO 1
INCH WITH SOME SPOTS RECEIVING 1.5 INCHES. FLASH FLOODING OF LOW
LYING AREAS AND FLOODING OF SMALL STREAMS AND CREEKS WILL BE
POSSIBLE.

RIVER FLOODING WILL CONTINUE ON THE OHIO RIVER OVER THE NEXT FEW
DAYS. GO TO WEATHER.GOV AND CLICK ON THE RIVERS TAB FOR MORE
INFORMATION...OR REFER TO THE LATEST FLOOD WARNINGS OR STATEMENTS.

WITHIN THE RAIN BAND, EMBEDDED THUNDERSTORMS ARE FORECAST TODAY.
MAINLY ACROSS SOUTH CENTRAL KENTUCKY, THERE IS A SLIGHT RISK THAT
SOME OF THESE STORMS COULD PRODUCE LOCALIZED WIND GUSTS JUST ABOVE
SEVERE LIMITS, ALONG WITH DEADLY CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A MUCH COLDER AIRMASS IS FORECAST TO OVERSPREAD THE REGION FRIDAY
INTO THE UPCOMING WEEKEND. WIND CHILLS MAY DROP INTO THE SINGLE
DIGITS SATURDAY, SUNDAY, AND MONDAY MORNINGS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LAW ENFORCEMENT OFFICIALS ARE ENCOURAGED TO REPORT
FLOODING TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE.

JA

In the hours before

Special weather statement, Jan 13, 9:29 AM EST, 3 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
929 AM EST THU JAN 13 2005

INZ079-092-KYZ029>034-038-045-053-062-063-073-074-131630-
ALLEN-BARREN-BULLITT-CLARK-EDMONSON-HART-HENRY-JEFFERSON-LARUE-
NELSON-OLDHAM-SHELBY-SPENCER-TRIMBLE-
INCLUDING THE CITIES OF...LOUISVILLE...SHELBYVILLE...
GLASGOW AND BARDSTOWN
929 AM EST THU JAN 13 2005

A LINE OF SHOWERS GENERALLY ALONG INTERSTATE 65 AT 9:30 AM EST, FROM
SCOTTSBURG IN SOUTH CENTRAL INDIANA, TO LOUISVILLE, AND BOWLING GREEN
WILL HAVE THE POTENTIAL TO PRODUCE WIND GUSTS TO 55 MPH. THESE WINDS
MAY CAUSE SOME TREES AND LARGE BRANCHES TO BE BLOWN DOWN ALONG WITH
LIGHT OBJECTS.

THIS LINE OF SHOWERS WILL MOVE EAST AROUND 20 MPH.

JA
Special weather statement, Jan 13, 12:24 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1224 PM EST THU JAN 13 2005

KYZ037-041>043-049-132023-
BOURBON-CLARK-FAYETTE-HARRISON-NICHOLAS-
INCLUDING THE CITIES OF...LEXINGTON...WINCHESTER AND CYNTHIANA
1224 PM EST THU JAN 13 2005

GUSTY WINDS ON THE LEADING EDGE OF A LINE OF SHOWERS WILL MOVE ACROSS
NORTHERN FAYETTE, SOUTHERN SCOTT, BOURBON, AND HARRISON COUNTIES
THROUGH 1:30 PM EST. THESE WINDS MAY GUST TO 55 MPH.

JA
Special weather statement, Jan 13, 12:56 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1256 PM EST THU JAN 13 2005

KYZ049-056-057-131925-
CLARK-GARRARD-MADISON-
INCLUDING THE CITIES OF...WINCHESTER AND RICHMOND
1256 PM EST THU JAN 13 2005

WINDS GUSTING TO 55 MPH WILL BE POSSIBLE ACROSS SOUTHERN LINCOLN,
MADISON, AND CLARK COUNTIES THROUGH 2 PM EST. THESE WINDS ARE JUST
AHEAD OF AN LINE OF HEAVY RAIN MOVING THROUGH EAST CENTRAL KENTUCKY.

Nearby

Severe Thunderstorm Warnings in Kentucky, 2005Severe Thunderstorm Warnings in Indiana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.